A 27-year-old white man presented at the hospital after recent cocaine use, reporting intermittent left-sided chest pain, diaphoresis, and dizziness. His vital signs were normal; results of physical examination were not noteworthy. Chest radiographic and cardiac enzyme test results were normal. His urine was positive for cocaine. An electrocardiogram (ECG) during a pain-free state revealed findings not present one month earlier: a prolonged QTc interval, new T-wave inversions, and biphasic T waves in leads V2 and V3 (Fig. 1, arrows).

A transthoracic echocardiogram (TTE) showed nothing unusual, and a radionuclide myocardial perfusion imaging test revealed no inducible or reversible ischemic changes. At the patient's follow-up visit one week later, the ECG changes had spontaneously resolved.

Which of the following is associated with these ECG findings?

  • A) Anterior postischemic changes/Wellens syndrome

  • B) Aberrant posterior descending artery

  • C) Left main coronary artery stenosis

  • D) Left circumflex coronary artery stenosis

Focus on ECGs: Answer #16

Answer

A) Anterior postischemic changes/Wellens syndrome

Wellens syndrome, or left anterior descending coronary artery (LAD) T-wave syndrome, has a distinctive pattern in the precordial leads (V1 through V3): an isoelectric or minimally elevated takeoff of the ST segment from the QRS complex, a concave or straight ST segment passing into a negative T wave at a 60° to 90° angle, and a symmetrically inverted T wave.1  Biphasic T-wave inversion in leads V2 and V3 was present in 24% of patients who had a variant of Wellens syndrome.2  These ECG changes indicate postischemic reperfusion injury, typically related to critical narrowing of the LAD.

Wellens syndrome is associated with cardiac and non-cardiac causes, including drug and medication use.3  Cocaine users may have ECG changes typical of Wellens syndrome, but as part of a vasospastic phenomenon, without underlying stenosis or reperfusion injury.4,5  Accordingly, β-blockers should be prescribed cautiously, if at all.

Our patient had normal myocardial perfusion and TTE results, so cocaine-induced coronary vasospasm plausibly explains the ECG changes. Knowing that a patient uses drugs can help to clinically differentiate true Wellens syndrome from cocaine-associated pseudo-Wellens.

References

References
1.
de Zwaan
C
,
Bar
FW
,
Wellens
HJ.
Characteristic electrocardiographic pattern indicating a critical stenosis high in left anterior descending coronary artery in patients admitted because of impending myocardial infarction
.
Am Heart J
1982
;
103
(
4 Pt 2
):
730
6
.
2.
Tandy
TK
,
Bottomy
DP
,
Lewis
JG.
Wellens' syndrome
.
Ann Emerg Med
1999
;
33
(
3
):
347
51
.
3.
Y-Hassan
S.
The pathogenesis of reversible T-wave inversions or large upright peaked T-waves: sympathetic T-waves
.
Int J Cardiol
2015
;
191
:
237
43
.
4.
Dhawan
SS.
Pseudo-Wellens' syndrome after crack cocaine use
.
Can J Cardiol
2008
;
24
(
5
):
404
.
5.
Langston
W
,
Pollack
M.
Pseudo-Wellens syndrome in a cocaine user
.
Am J Emerg Med
2006
;
24
(
1
):
122
3
.

To participate in a moderated discussion of this case, go to THIJournal.blogspot.com. Two weeks from the original posting date, the discussion will close, but the comments will remain online for reference.

Author notes

Section Editors: Yochai Birnbaum, MD, FACC, Mohammad Saeed, MD, FACC, and James M. Wilson, MD

From: Department of Internal Medicine, University of Central Florida College of Medicine, Orlando, Florida 32827